Doctor alerts parents about dangers of K2

September 30, 2010

Heather Elise Duge

Teens experimenting with their hair or wardrobe is one thing. But experimenting with a new drug disguised as incense is another.

Two teenage boys recently treated in The Heart Center at Children’s are dealing with heart problems after experimenting with K2 or "spice," a chemically enhanced marijuana substitute. It’s marketed as a harmless blend of herbs, incense or potpourri. In the past few months Dallas, Denton, Frisco, Lewisville and other North Texas cities have passed ordinances against selling or possessing K2. However, it’s easy to buy online or in cities where it’s still legal.

For student athletes who are subject to drug testing, there’s an even bigger selling point: Screening tests don’t pick up this drug. That also makes it impossible for doctors to know how much of the drug is in the body.

Dr. Colin Kane, pediatric cardiologist at Children’s, wasn’t familiar with K2 when the two boys came into the Emergency Department with unexplainable chest pain. In fact, there is no medical literature on K2, and doctors don’t know what the long-term side effects are.

Only after some prodding did the teens admit to using the popular drug. Unfortunately, one of the boys, a high school football player, has permanent heart damage and will be on the sidelines this year—and maybe permanently. The other young man may have to end his plans to join the military.

Worried about K2 and your teen?

Here are some tips for parents about dealing with K2 and your child:

  • Keep communication lines open. Ask your child not only about K2 but also drugs in general.
  • Watch for traces of an herb-like substance in your teen’s bedroom or backpack.
  • Educate your kids about the dangers of smoking K2.
  • Be on the lookout for side effects of K2, including paranoia and a soaring heart rate.

214-456-7000